Alert archive / Kansas / Flash Flood Warnings in 2008

Flash Flood Warning 41, NWS Wichita, KS

September 23, 2008Saline County, Kansas

NWS Wichita, KS issued this flash flood warning at Sep 23, 2008, 6:25 PM CDT for Saline County, Kansas. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 23, 2008, 6:25 PM CDT (23:25 UTC)
Expired
Sep 23, 2008, 11:35 PM CDT
In force
5 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Saline County, KS

The radar

The Topeka radar (KTWX), 130 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 8:00 PM CDTFLOOD7 Se Brookville, KSWATER WAS COVERING LINK ROAD JUST SOUTH OF WATER WELL ROAD. TOWER AT THE FIRING RANGE REPORTED BETWEEN 5.5 AND 6 INCHES OF RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 232325
FFWICT
KSC169-240515-
/O.NEW.KICT.FF.W.0041.080923T2325Z-080924T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
625 PM CDT TUE SEP 23 2008

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SALINE COUNTY IN CENTRAL KANSAS.

* UNTIL 1215 AM CDT.

* AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAINS FROM THUNDERSTORMS OCCURRING OVER THE WARNED AREA.

  DOPPLER RADAR ESTIMATED BETWEEN 3 AND 5 INCHES OF RAIN HAVE FALLEN 
  ACROSS THE WARNED AREAS...WITH ADDITIONAL RAINFALL AMOUNTS OF 1 TO 
  2 INCHES POSSIBLE THRU 8 PM CDT.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ASSARIA...BRIDGEPORT...BROOKVILLE...GLENDALE...GYPSUM...NEW
  CAMBRIA...SALINA...SMOLAN...SALINA AIRPORT.

AT 613 PM CDT...A TRAINED SPOTTER REPORTED THAT FLOODING THAT BEEN 
OCCURRING IN FIELDS AND DITCHES HAD SPREAD ACROSS ASSARIA ROAD 4 
MILES WEST OF ASSARIA. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
AREAS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...RURAL COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.

NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD 
OR HIGHWAY...ESPECIALLY AT NIGHT THE WATER DEPTH MAY BE TOO GREAT 
TO ALLOW YOUR CAR TO CROSS SAFELY.

THIS FLASH FLOOD WARNING REPLACES THE FLOOD WARNING THAT HAD BEEN IN 
EFFECT FOR SALINE COUNTY SINCE 500 PM CDT.

LAT...LON 3860 9737 3861 9793 3893 9793 3894 9792
      3896 9792 3896 9791 3896 9737

$$

ES
3 follow-up statements
000 
WGUS73 KICT 240045
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
745 PM CDT TUE SEP 23 2008

KSC169-240515-
/O.CON.KICT.FF.W.0041.000000T0000Z-080924T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SALINE KS-
745 PM CDT TUE SEP 23 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
SALINE COUNTY...

AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREAS THRU 11 PM CDT...WHICH WOULD LIKELY BRING RAINFALL 
TOTALS INTO THE 3 TO 4 INCH RANGE.

NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD 
OR HIGHWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO 
CROSS SAFELY.

LAT...LON 3860 9737 3861 9793 3893 9793 3894 9792
      3896 9792 3896 9791 3896 9737

$$

ES
000 
WGUS73 KICT 240105
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
805 PM CDT TUE SEP 23 2008

KSC169-240515-
/O.CON.KICT.FF.W.0041.000000T0000Z-080924T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SALINE KS-
805 PM CDT TUE SEP 23 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
SALINE COUNTY...

AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA.

AT 800 PM CDT...A TRAINED SPOTTER REPORTED 5 TO 6 INCHES OF RAIN 7 
MILES SOUTHEAST OF BROOKVILLE. THE TRAINED SPOTTER ALSO REPORTED 
THAT SPRING CREEK WAS RISING RAPIDLY

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREAS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF 
SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG 
THE BANKS OF CREEKS AND STREAMS. FLASH FLOODING IS VERY LIKELY ALONG 
SPRING CREEK

NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD 
OR HIGHWAY...ESPECIALLY AT NIGHT THE WATER DEPTH MAY BE TOO GREAT 
TO ALLOW YOUR CAR TO CROSS SAFELY.

LAT...LON 3860 9737 3861 9793 3893 9793 3894 9792
      3896 9792 3896 9791 3896 9737

$$

ES
000 
WGUS73 KICT 240435
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1135 PM CDT TUE SEP 23 2008

KSC169-240445-
/O.CAN.KICT.FF.W.0041.000000T0000Z-080924T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SALINE KS-
1135 PM CDT TUE SEP 23 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SALINE COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3860 9737 3861 9793 3893 9793 3894 9792
      3896 9792 3896 9791 3896 9737

$$

ES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 3:15 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 23, 3:15 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CDT TUE SEP 23 2008

.DISCUSSION...
FORECAST CHALLENGES...PRECIP/CONVECTIVE CHANCES THRU
WEDNESDAY...AND THEN AGAIN EARLY NEXT WEEK.

UPPER TROF WILL CONTINUE TO MOVE EAST ACROSS THE NORTHERN
PLAINS TONIGHT. THE ASSOCIATED SURFACE COLD FRONT WHICH
TRAILS SOUTH INTO NORTH CENTRAL/WESTERN KANSAS WILL HAVE
A HARD TIME MAKING MUCH MORE SOUTHEAST PROGRESS...AS THE
BETTER DYNAMIC PUSH STAYS NORTH AND MID LEVEL RIDGING
DEVELOPS ACROSS THE AREA BY MORNING. HOWEVER A SHALLOW
OUTFLOW BOUNDARY MAY TRANSLATE SOUTHEAST ACROSS CENTRAL
KANSAS THIS EVENING/OVERNIGHT...WITH THE MAIN SYNOPTIC
SURFACE FRONT REDEVELOPING ALONG OR NORTH OF THE I-70
CORRIDOR ON WEDNESDAY. WILL KEEP MODEST PRECIP/CONVECTIVE
CHANCES ALONG THE SURFACE FEATURES THRU WEDNESDAY...MAINLY
ACROSS CENTRAL KANSAS...THOUGH CANNOT RULE OUT A ROUGE
STORM INTO SOUTH CENTRAL KANSAS THIS EVENING.

OTHERWISE...RIDGING ALOFT FROM THE SOUTHERN ROCKIES INTO
THE CENTRAL PLAINS WILL PORTEND TO BASICALLY DRY AND WARM
WEATHER FOR THE END OF THE WEEK...WITH HIGHS IN THE 80S
AND LOWS AROUND 60.

THE NEXT CHALLENGE WILL COME OVER THE WEEKEND AND INTO
EARLY NEXT WEEK...AS A COUPLE OF SURFACE COLD FRONTS DROP
SOUTH ACROSS THE MIDWEST/CENTRAL PLAINS. A SHORTWAVE TROF
WILL MOVE SOUTHEAST ACROSS THE UPPER MIDWEST ON SATURDAY
WITH SHALLOW COLD FRONT DROPPING SOUTH ACROSS KANSAS. THE
ECMWF IS A BIT MORE BEARISH WITH THIS FRONT...AND THE
FORECAST CONSENSUS WAS TO MAKE LITTLE CHANGES FOR NOW AND
KEEP TEMPERATURES WARMISH IN THE 80S. ALSO LITTLE MOISTURE
TO WORK WITH THIS FRONT...SO WILL KEEP FORECAST DRY. THE
MEDIUM RANGE MODELS ARE SHOWING A STRONGER TROF DROPPING
SOUTH ACROSS THE UPPER MIDWEST/GREAT LAKES FOR EARLY NEXT
WEEK WHICH SHOULD PUSH A MODERATE STRENGTH CANADIAN FRONT
AND COOLER AIRMASS SOUTH INTO THE AREA. MOISTURE NOT OVERLY
IMPRESSIVE WITH THIS FRONT AS WELL...HOWEVER CONSENSUS WAS
TO HAVE SLIGHT SHOWER CHANCE ON MONDAY INTO MONDAY NIGHT
MAINLY NORTH AND EAST OF WICHITA.

DARMOFAL

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SCATTERED PRE-FRONTAL SHOWERS AND THUNDERSTORMS WILL AFFECT RSL
TERMINAL THIS AFTERNOON INTO THIS EVENING...AND SLN TERMINAL THIS
EVENING INTO TONIGHT. ACTIVITY MAY REACH HUT/ICT AS WELL THIS
EVENING...BUT PROBABILITIES ARE LOWER. COULD SEE
STRONG/MARGINALLY SEVERE STORMS THIS AFTERNOON/EVENING FOR RSL/SLN
WITH STRONG WIND/HAIL/HEAVY RAIN THE PRIMARY THREATS. SOUTHWARD
PUSH OF FRONT SHOULD HALT TONIGHT...LIKELY ONLY MAKING IT AS FAR
SOUTH AS CENTRAL KS BEFORE RETREATING NORTHWARD LATE TONIGHT AND
WEDNESDAY.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    63  85  62  85 /  10  10  10  10
HUTCHINSON      62  85  61  85 /  20  10  10  10
NEWTON          62  84  61  84 /  20  10  10  10
ELDORADO        62  85  60  85 /  20  10  10  10
WINFIELD-KWLD   63  85  61  85 /  10  10  10  10
RUSSELL         60  86  60  86 /  20  20  10  10
GREAT BEND      61  86  60  86 /  20  20  10  10
SALINA          62  86  61  86 /  30  20  10  10
MCPHERSON       62  86  61  86 /  30  20  10  10
COFFEYVILLE     61  85  59  85 /  10  10  10  10
CHANUTE         61  85  59  85 /  10  10  10  10
IOLA            61  84  59  84 /  20  10  10  10
PARSONS-KPPF    61  85  59  85 /  10  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Sep 23, 3:46 PM CDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
346 PM CDT TUE SEP 23 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-242100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
346 PM CDT TUE SEP 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE TO AFFECT CENTRAL KANSAS THIS EVENING
WITH A FEW STRONG STORMS POSSIBLE...CAPABLE OF DIME SIZE HAIL AND
WINDS TO 50 MPH.

ISOLATED STORMS WILL BE POSSIBLE ACROSS SOUTH CENTRAL KANSAS THIS
EVENING...WITH A SLIGHT CHANCE OF STORMS ACROSS CENTRAL AND PARTS
OF SOUTHEAST KANSAS OVERNIGHT. HOWEVER THESE STORMS ARE NOT
EXPECTED TO BE STRONG OR SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON WEDNESDAY ACROSS
CENTRAL KANSAS. A FEW STRONG STORMS WILL AGAIN BE POSSIBLE DURING
THE LATE AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

In the hours before

Special weather statement, Sep 23, 4:47 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
447 PM CDT TUE SEP 23 2008

KSZ049-232215-
SALINE-
447 PM CDT TUE SEP 23 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SALINE COUNTY...

AT 444 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES WEST OF SMOLAN...OR 10 MILES SOUTHWEST
OF SALINA...AND MOVING EAST AT 28 MPH.

PENNY TO NICKEL SIZED HAIL AND 40 TO 50 MPH WINDS ARE EXPECTED FROM
THIS THUNDERSTORM.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS...OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

ES
Local storm report, Sep 23, 4:50 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
450 PM CDT TUE SEP 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             2 SE BROOKVILLE         38.75N 97.84W
09/23/2008  M0.75 INCH       SALINE             KS   TRAINED SPOTTER

&&

KED
Local storm report, Sep 23, 4:57 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
457 PM CDT TUE SEP 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     2 SE BROOKVILLE         38.75N 97.84W
09/23/2008  E45 MPH          SALINE             KS   TRAINED SPOTTER

&&

REC
Local storm report, Sep 23, 5:31 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
531 PM CDT TUE SEP 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     FLOOD            3 E BROOKVILLE          38.77N 97.81W
09/23/2008                   SALINE             KS   LAW ENFORCEMENT

            WATER OVER THE ROAD NEAR THE INTERSECTION OF HIGHWAY 140
            AND REESE ROAD.

&&

REC
Special weather statement, Sep 23, 5:52 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
552 PM CDT TUE SEP 23 2008

KSZ049-232315-
SALINE-
552 PM CDT TUE SEP 23 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SALINE COUNTY...

AT 548 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ASSARIA...OR 8 MILES SOUTH OF SALINA...AND
MOVING NORTHEAST AT 25 MPH.

PENNY SIZED HAIL AND 40 TO 50 MPH WINDS ARE POSSIBLE FROM THIS STORM.

THESE THUNDERSTORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN
FOR LATER STATEMENTS...OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK
FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

ES
Local storm report, Sep 23, 6:04 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
604 PM CDT TUE SEP 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             SMOLAN                  38.74N 97.68W
09/23/2008  M0.75 INCH       SALINE             KS   TRAINED SPOTTER

            RELAYED BY WFO TOPEKA.

&&

EPS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 5:01 PM CDTAreal Flood WarningICTSaline6 hr
Sep 23, 6:28 PM CDTSevere Thunderstorm WarningICTEllsworth, Saline62 min
Sep 23, 6:33 PM CDTAreal Flood WarningICTEllsworth112 min

Nearby

Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.